Translator Disclaimer
November 2005 A Conversation with John Hartigan
Daniel Barry
Statist. Sci. 20(4): 418-430 (November 2005). DOI: 10.1214/088342304000000242

Abstract

John Anthony Hartigan was born on July 2, 1937 in Sydney, Australia. He attended the University of Sydney, earning a B.Sc. degree in mathematics in 1959 and an M.Sc. degree in mathematics the following year. In 1960 John moved to Princeton where he studied for his Ph.D. in statistics under the guidance of John Tukey and Frank Anscombe. He completed his Ph.D. in 1962, and worked as an Instructor at Princeton in 1962–1963, and as a visiting lecturer at the Cambridge Statistical Laboratory in 1963–1964. In 1964 he joined the faculty at Princeton. He moved to Yale as Associate Professor with tenure in 1969, became a Professor in 1972 and, in 1983, became Eugene Higgins Professor of Statistics at Yale—a position previously held by Jimmie Savage. He served as Chairman of the Statistics Department at Yale from 1973 to 1975 and again from 1988 to 1994. John was instrumental in the establishment of the Social Sciences Statistical Laboratory at Yale and served as its Director from 1985 to 1989 and again from 1991 to 1993. He served as Chairman of the National Research Council Committee on the General Aptitude Test Battery from 1987 to 1990. John’s research interests cover the foundations of probability and statistics, classification, clustering, Bayes methods and statistical computing. He has published over 80 journal papers and two books: Clustering Algorithms in 1975 and Bayes Theory in 1983. He is a Fellow of the American Statistical Association and of the Institute of Mathematical Statistics. He served as President of the Classification Society from 1978 to 1980 and as Editor of Statistical Science from 1984 to 1987. John married Pamela Harvey in 1960. They have three daughters and three grandchildren.

Citation

Download Citation

Daniel Barry. "A Conversation with John Hartigan." Statist. Sci. 20 (4) 418 - 430, November 2005. https://doi.org/10.1214/088342304000000242

Information

Published: November 2005
First available in Project Euclid: 12 January 2006

zbMATH: 1130.01302
MathSciNet: MR2210228
Digital Object Identifier: 10.1214/088342304000000242

Rights: Copyright © 2005 Institute of Mathematical Statistics

JOURNAL ARTICLE
13 PAGES


SHARE
Vol.20 • No. 4 • November 2005
Back to Top